Alert archive / Colorado / Heavy Snow Warnings in 2008
Heavy Snow Warning 2, NWS Pueblo, CO
NWS Pueblo, CO issued this heavy snow warning at Mar 5, 2008, 7:40 AM MST for 9 counties in Colorado. It was in force for 19 hr. 24 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 5, 2008, 7:40 AM MST (14:40 UTC)
- Expired
- Mar 6, 2008, 2:28 AM MST
- In force
- 19 hr
- Issued by
- NWS Pueblo, CO
Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 116 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 5, 7:47 AM MST | SNOW 6 | 8 Nnw Aguilar, CO | LIGHT SNOW CONTINUING |
| Mar 5, 8:05 AM MST | SNOW 9 | 1 S Beulah, CO | |
| Mar 5, 8:48 AM MST | SNOW 4.5 | 5 Wsw Walsenburg, CO | |
| Mar 5, 9:12 AM MST | SNOW 5.5 | Colorado City, CO | |
| Mar 5, 9:28 AM MST | SNOW 5 | La Veta, CO | |
| Mar 5, 9:34 AM MST | SNOW 3 | 6 W Westcliffe, CO | SNOW STARTED AROUND 630 AM |
| Mar 5, 10:00 AM MST | SNOW 2.5 | Canon City, CO | |
| Mar 5, 11:00 AM MST | SNOW 6 | Cuchara, CO | |
| Mar 5, 12:15 PM MST | SNOW 3 | 1 N Trinidad, CO | |
| Mar 5, 12:16 PM MST | SNOW 7 | La Veta, CO | 7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON. LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES. |
| Mar 5, 12:16 PM MST | SNOW 7 | S La Veta, CO | 7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON.LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES. |
| Mar 5, 12:22 PM MST | SNOW 7 | La Veta, CO | 7 INCHES OF SNOW FROM APPROXIMATELY 3 AM TO NOON. LIGHT SNOW STILL OCCURRING. WATER EQUIVALENT WAS 0.35 INCHES. |
| Mar 5, 2:13 PM MST | SNOW 6.5 | 5 Nnw Aguilar, CO | |
| Mar 5, 2:57 PM MST | SNOW 7.5 | 5 S Rosita, CO | |
| Mar 5, 3:35 PM MST | SNOW 9 | La Veta, CO | |
| Mar 5, 4:51 PM MST | SNOW 10 | Cuchara, CO | |
| Mar 5, 5:19 PM MST | SNOW 6 | 1 N Trinidad, CO | |
| Mar 5, 5:23 PM MST | SNOW 6 | W Walsenburg, CO | |
| Mar 5, 5:32 PM MST | SNOW 8 | 3 Nne San Isabel, CO | |
| Mar 5, 5:42 PM MST | SNOW 6 | 5 Wsw Walsenburg, CO | |
| Mar 5, 7:18 PM MST | SNOW 11 | S La Veta, CO | 0.64 PRECIPITABLE WATER. |
| Mar 5, 9:04 PM MST | SNOW 7 | 1 Ssw Rye, CO | |
| Mar 5, 9:14 PM MST | SNOW 6.5 | Walsenburg, CO | SNOW STARTED 2 AM WED |
| Mar 5, 11:41 PM MST | SNOW 3 | 5 Sse Blende, CO | SNOW STARTED AT 7 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 2.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KPUB 051440 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 740 AM MST WED MAR 5 2008 ...WINTER STORM IMPACTING SOUTHERN COLORADO... .HEAVY SNOW WILL FALL OVER THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS TODAY AND TONIGHT. COZ072>075-078>080-087-088-052100- /O.NEW.KPUB.HS.W.0002.080305T1440Z-080306T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE... RYE...GREENHORN MTN...WALSENBURG...TRINIDAD 740 AM MST WED MAR 5 2008 ...HEAVY SNOW WARNING IN EFFECT UNTIL 6 AM MST THURSDAY... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A HEAVY SNOW WARNING...WHICH IS IN EFFECT UNTIL 6 AM MST THURSDAY. THIS WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS...INCLUDING THE WET MOUNTAINS...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS ANIMAS COUNTY. SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. TOTAL ACCUMULATIONS OF 8 TO 14 INCHES ARE EXPECTED IN THE MOUNTAINS. 4 TO 8 INCHES OF SNOW WILL FALL OVER THE PLAINS ADJACENT TO THE MOUNTAINS. REDUCED VISIBILITY DUE TO HEAVY SNOWFALL IS EXPECTED. AVOID TRAVEL IN THE WARNING AREA. IF YOU ARE PLANNING TO TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING...LISTEN TO THE LATEST WEATHER FORECAST AND CONSIDER TRAVELING AT ANOTHER TIME OR BY ANOTHER ROUTE. IF YOU MUST TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING...TAKE ALONG A WINTER SURVIVAL KIT. IF YOU BECOME STRANDED IN A RURAL AREA...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES. TO KEEP WARM IN YOUR VEHICLE...RUN YOUR ENGINE 10 MINUTES EACH HOUR...AND MAKE SURE THE EXHAUST PIPE IS CLEAR OF SNOW TO AVOID CARBON MONOXIDE POISONING. $$ LW
4 follow-up statements
000 WWUS45 KPUB 051718 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 1018 AM MST WED MAR 5 2008 ...WINTER STORM IMPACTING SOUTHERN COLORADO... .HEAVY SNOW WILL CONTINUE FALLING OVER THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS TODAY AND TONIGHT. COZ072>075-078>080-087-088-060030- /O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE... RYE...GREENHORN MTN...WALSENBURG...TRINIDAD 1018 AM MST WED MAR 5 2008 ...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET MOUNTAIN VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS ANIMAS COUNTY. THIS INCLUDES BUT IS NOT LIMITED TO...TRINIDAD...WALSENBURG... BEULAH...RYE...LA VETA...CUCHARA...AND WESTCLIFFE. SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT. TOTAL ACCUMULATIONS OF 8 TO 14 INCHES ARE EXPECTED IN THE MOUNTAINS. 4 TO 8 INCHES OF SNOW WILL FALL OVER THE PLAINS ADJACENT TO THE MOUNTAINS. AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING. $$
000 WWUS45 KPUB 052202 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 302 PM MST WED MAR 5 2008 ...WINTER STORM IMPACTING PORTIONS OF SOUTHERN COLORADO... .HEAVY SNOW IS EXPECTED OVER THE SANGRE DE CRISTO MOUNTAINS... THE SOUTHEAST MOUNTAINS AND THE ADJACENT PLAINS TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO. COZ072>075-078>080-087-088-060415- /O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE... RYE...GREENHORN MTN...WALSENBURG...TRINIDAD 302 PM MST WED MAR 5 2008 ...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET MOUNTAIN VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS ANIMAS COUNTY. THIS INCLUDES BUT IS NOT LIMITED TO...TRINIDAD...WALSENBURG...BEULAH...RYE...LA VETA... CUCHARA...AND WESTCLIFFE. SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO. TOTAL SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED IN THE MOUNTAINS. 4 TO 9 INCHES OF SNOW IS ANTICIPATED OVER THE PLAINS ADJACENT TO THE MOUNTAINS. AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING. $$
000 WWUS45 KPUB 060348 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 848 PM MST WED MAR 5 2008 ...WINTER STORM IMPACTING PORTIONS OF SOUTHERN COLORADO... .HEAVY SNOW WILL OCCUR OVER THE SANGRE DE CRISTO MOUNTAINS... THE SOUTHEAST MOUNTAINS AND THE ADJACENT PLAINS TONIGHT INTO THURSDAY MORNING AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO. COZ072>075-078>080-087-088-061000- /O.CON.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE... RYE...GREENHORN MTN...WALSENBURG...TRINIDAD 848 PM MST WED MAR 5 2008 ...HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY... A HEAVY SNOW WARNING REMAINS IN EFFECT UNTIL 6 AM MST THURSDAY. THIS WARNING IS IN EFFECT FOR THE WET MOUNTAINS...THE WET MOUNTAIN VALLEY...THE SANGRE DE CRISTO MOUNTAINS...HUERFANO COUNTY...AND WESTERN LAS ANIMAS COUNTY. THIS INCLUDES BUT IS NOT LIMITED TO...TRINIDAD...WALSENBURG...BEULAH...RYE...LA VETA... CUCHARA...AND WESTCLIFFE. SNOW...HEAVY AT TIMES...WILL CONTINUE INTO EARLY THURSDAY MORNING AS AN UPPER LEVEL STORM SYSTEM MOVES ACROSS NORTHERN NEW MEXICO. TOTAL SNOW ACCUMULATIONS OF 8 TO 16 INCHES ARE EXPECTED IN THE MOUNTAINS. 4 TO 9 INCHES OF SNOW IS ANTICIPATED OVER THE PLAINS ADJACENT TO THE MOUNTAINS. AVOID TRAVEL IN THE WARNING AREA DURING THE TIME OF THE WARNING. $$ HODANISH
000 WWUS45 KPUB 060928 WSWPUB URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PUEBLO CO 228 AM MST THU MAR 6 2008 ...HEAVY SNOW HAS ENDED... .HEAVY SNOW HAD ENDED OVER THE SOUTHEAST COLORADO MOUNTAINS AND PLAINS. SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE THROUGH TONIGHT. COZ072>075-078>080-087-088-061030- /O.CAN.KPUB.HS.W.0002.000000T0000Z-080306T1300Z/ NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- INCLUDING...LA VETA PASS...PONCHA PASS...BLANCA PEAK...CUCHARA... STONEWALL...WESTON...SPANISH PEAKS...SILVER CLIFF...WESTCLIFFE... RYE...GREENHORN MTN...WALSENBURG...TRINIDAD 228 AM MST THU MAR 6 2008 ...HEAVY SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE HEAVY SNOW WARNING THAT WAS IN EFFECT FOR THE SOUTHEAST COLORADO MOUNTAINS AND THE ADJACENT PLAINS. HEAVY SNOW HAS ENDED. SCATTERED LIGHT SNOW SHOWERS WILL CONTINUE. ADDITIONAL ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE BY FRIDAY MORNING. $$ LW
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this heavy snow warning went out at Mar 5, 7:29 AM MST, 11 minutes earlier.
Area forecast discussion, Mar 5, 7:29 AM MST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 729 AM MST WED MAR 5 2008 .UPDATE... BASED ON SNOWFALL REPORTS OF 4 INCHES ALREADY NEAR WALSENBURG...3 INCHES NEAR RYE...DEEPENING NORTHEAST FLOW...WIDESPREAD SNOW ON THE RADAR...AND AT LEAST 12-18 HOURS MORE SNOW...ISSUED A HEAVY SNOW WARNING FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. && .SHORT TERM... REASON FOR UPDATE DESCRIBED ABOVE. NO OTHER SHORT TERM UPDATES AT THIS TIME. .LONG TERM... NO UPDATES AT THIS TIME. && .AVIATION... NO UPDATES AT THIS TIME. && .PREV DISCUSSION... /ISSUED 457 AM MST WED MAR 5 2008/ SHORT TERM... (TODAY AND TONIGHT) ..LIGHT SNOW MANY AREAS TODAY...INCLUDING THE I-25 CORRIDOR... ..HEAVIEST ACCUMULATIONS OVER THE SOUTHEAST MOUNTAINS... INTERESTING WEATHER THIS MORNING. BASICALLY...WE HAVE AN UPPER LEVEL TROUGH DROPPING SOUTH ACROSS THE REGION...PROVIDING LIFT AND DESTABILIZATION. CURRENTLY...LIFT IS BEING GENERATED BY 100 KNOT UPPER LEVEL JET RACING EAST ACROSS SOUTHERN COLORADO. AT 4 AM MST...THE JET AXIS WAS ON A BEE LINE FROM PUEBLO TO LAMAR...WITH SNOWFALL OCCURRING ON BOTH SIDES OF THE AXIS. THE UPPER JET IS HELPING TO TRIGGER FAIRLY WIDESPREAD LIGHT SNOW ACROSS THE I-25 CORRIDOR THIS MORNING...AND SHOULD CONTINUE TO DO SO FOR A WHILE. DIFFICULT TO DETERMINE WHICH MODEL IS HANDLING THIS BEST BUT I HAVE OPTED FOR THE NAM12. ALTHOUGH IT SEEMS TO HAVE NO KNOWLEDGE OF THE SNOW SOUTH OF HIGHWAY 50 AT THE PRESENT TIME...IT DOES SEEM TO BE DEPICTING THE SNOW MOVING SOUTH ALONG THE FRONT RANGE INTO EL PASO COUNTY PRETTY WELL. SINCE I EXPECT THIS AREA OF SNOW TO BECOME THE DOMINATE AREA OF PRECIPITATION TODAY...WILL USE THE NAM12 TO GUIDE THE FORECAST. BASED ON THE NAM12...THE LIGHT SNOW THAT IS WORKING SOUTH INTO EL PASO COUNTY AT THIS TIME SHOULD CONTINUE WORKING SOUTH THROUGH THE MORNING...EVENTUALLY AFFECTING MOST OF THE I-25 CORRIDOR FROM MONUMENT ALL THE WAY DOWN TO TRINIDAD. THERE IS THE ISSUE OF NORTHWEST WINDS DISSIPATING THE SNOWFALL AS YOU MOVE SOUTH OF THE PALMER DIVIDE. PRESENTLY...THE WIND AT KCOS IS NORTHWESTERLY AND I CAN SEE SOME DISSIPATION IN ECHOES AS THE SNOW MOVES SOUTH FROM THE DIVIDE. HOWEVER...WINDS ALL AROUND KCOS HAVE AT LEAST SOME EASTERLY COMPONENT. THE KPUX 88D VAD WIND PROFILE SHOWS NORTHEAST WINDS FROM THE SURFACE THROUGH 9K. BOTH THE NAM12 AND THE GFS40 INDICATE THAT WINDS WILL TURN MORE EASTERLY THROUGH THE DAY...ESPECIALLY DURING THE AFTERNOON. SO...BELIEVE THAT THE NORTHWEST WINDS AT KCOS RIGHT NOW WILL SIMMER DOWN...ONCE THE UPPER JET DROPS A LITTLE FARTHER SOUTH...AND THE CURRENT FRONTAL SURGE RELAXES. THIS SHOULD ALLOW BOTH SPRINGS AND PUEBLO TO SEE A LITTLE LIGHT SNOW THIS MORNING...ALONG WITH THE REST OF THE I-25 CORRIDOR. AS THE DAY PROGRESSES AND THE UPPER JET CONTINUES TO SAG SOUTH...WE WILL GRADUALLY LOSE THE LIFT ASSOCIATED WITH IT. HOWEVER...TEMPS ALOFT WILL BE COOLING TO AROUND -32C AT 500 MB BY 21Z...WHICH WILL PROMOTE FURTHER DESTABILIZATION OF THE ATMOSPHERE. LAPSE RATES OVER MUCH OF SOUTHERN COLORADO...AND ESPECIALLY THE MOUNTAINS...WILL BE IN A GOOD RANGE FOR CONVECTIVE SNOW SHOWERS. THE NAM12 INDICATES 700-500 MB LAPSE RATES WILL BE UP TO 9 DEGC/KM BY MID AFTERNOON. THIS SHOULD BE SUFFICIENT TO BUILD SOME GOOD CONVECTIVE CLOUDS. SO...DESPITE THE LOSS OF JET DYNAMICS...WE WILL STILL HAVE INSTABILITY TO WORK WITH. THIS SHOULD ALLOW FOR SCATTERED SNOW SHOWERS...THAT COULD BE LOCALLY HEAVY GIVEN THE INSTABILITY. IN GENERAL...MOST AREAS HAVE THE POTENTIAL FOR A DUSTING UP TO ABOUT 3 INCHES OF SNOW TODAY AND TONIGHT...WITH THE HEAVIEST AMOUNTS NEAR THE MOUNTAINS. THE SOUTHEAST MOUNTAINS WILL PROBABLY SEE MORE THAN EVERYONE ELSE. AS A GENERALIZATION...4 TO 8 INCHES WILL ACCUMULATE OVER THIS AREA BY THURSDAY MORNING...WHICH IS TOO LOW FOR HIGHLIGHTS OVER A 24 HOUR PERIOD. HOWEVER...PARTS OF THE SOUTHERN SANGRE DE CRISTOS COULD HIT 10 INCHES LOCALLY. MUCH OF THE AREA EAST OF THE I-25 CORRIDOR COUNTIES (EL PASO...PUEBLO...HUERFANO AND WESTERN LAS ANIMAS) MAY NOT SEE ANY SNOW AT ALL WITH THIS STORM. 50 LONG TERM... (THURSDAY THROUGH TUESDAY) ..UNSETTLED PATTERN CONTINUES INTO THE WEEKEND... TOUGH FORECAST FOR THE EXTENDED PERIOD OUTSIDE OF THURSDAY DUE TO THE UNSETTLED PATTERN PERSISTING. THURSDAY...SHARP UPPER TROUGH DROPS DOWN ACROSS COLORADO THU MORN...AND CONTINUES TO THE SE INTO TX INTO THE NIGHT. MODELS ARE INDICATING A BROAD AREA OF LIGHT PCPN THROUGH THE DAY THEN TAPERING OFF AT NIGHT. ONGOING POP GRIDS HAD SCATTERED FOR THE MTS AND HIGH VALLEYS AND ISOLATED ELSEWHERE IN THE AM...THEN SLOWLY DIMINISHING POPS IN THE AFTN WITH THE FOCUS AREAS REMAINING THE CENT MTS...S SANGRES AND SOUTHERN FOOTHILLS. PCPN AMOUNTS DO NOT LOOK ALL THAT SIGNIFICANT AT THIS TIME...2 TO 5 INCHES OVER A 12 HRS PERIOD FOR THE S MTS POSSIBLE. A COLD DAY IS EXPECTED DUE TO EXTENSIVE CLOUD COVER...ONGOING PCPN AND NORTHERN FEED OF COLD AIR...AND TEMPS WILL PROBABLY STRUGGLE TO TOP 40F ACROSS THE PLAINS. A COLD NIGHT AS WELL...WITH SKIES TRYING TO CLEAR OUT AND COLD AIR MOVING IN...-17C AT H7 AND -34C AT H5. FINALLY...WINDS ALOFT WILL BE ON THE INCREASE AS THE UPPER JET WITH A 110 KT CORE DIGS ON THE WESTERN EDGE OF THE TROUGH DOWN ACROSS COLORADO. BUMPED UP WIND GUSTS OVER THE HIGHER TERRAIN TO ACCOUNT FOR THIS...BUT LOOKS AS IF BRUNT OF THIS WILL OCCUR OVERNIGHT INTO EARLY FRI MORNING SO LOWER ELEVATIONS WILL PROBABLY DECOUPLE AND MIGHT NOT SEE ANY OF IT. FRIDAY...A BREEZY START TO THE DAY...AS WELL AS COLD SINCE THE UPPER FLOW WILL STILL BE OUT OF THE N. THROUGH THE MORNING THE UPPER TROUGH CONTINUES PULLING AWAY TO THE E...AND GRADUALLY WARMING TEMPS ARE EXPECTED. AFTN MAX TEMPS FRI SHOULD BE AT LEAST 5 TO 10 DEG WARMER COMPARED TO THU. LEFT ISOLATED POPS FOR ALL AREAS DURING THE MORNING FRI DUE TO UNCERTAINTY OF THE N-NW FLOW AND TIMING...BUT BY THE AFTN CUT ALL POPS SAVE FOR ISOLATED OVER THE CENT MTS. SATURDAY AND SUNDAY...WARM AND DRY DAY ON SAT WITH TEMPS RAPIDLY WARMING INTO THE UPPER 50S FOR THE PLAINS...BUT BY THE EVE ANOTHER UPPER DISTURBANCE CROSSES INTO THE N ROCKIES AND ADJUSTED POP GRIDS TO SHOW ISOLATED POPS FOR THE HIGHER ELEVATIONS. WHERE AND HOW THIS DISTURBANCE WILL CROSS COLORADO IS STILL A QUESTION...SO FELT COMFORTABLE LEAVING ISOLATED POPS OVER MUCH OF THE W HIGHER TERRAIN FOR SUNDAY...BUT KEPT WARM AFTN TEMPS IN CASE THE FEATURE STAYS NORTH. THIS ALSO IS IN LINE WITH LATEST NUMERICAL GUIDANCE...WHICH OFFERS ALMOST IDENTICAL NUMBERS FOR BOTH SAT AND SUN. MONDAY AND TUESDAY...WARMING TEMPS BOTH MON AND TUE AS THE ATMO DRYS OUT AND TEMPORARY RIDGING MOVES IN. IF THE TIMING OF THE GFS...ECMWF AND DGEX IS CORRECT...NEXT UPPER TROUGH MOVES INTO THE GREAT BASIN EARLY TUE. THIS WOULD PROVIDE FOR WARM AND DRY CONDITIONS...AND POSSIBLY A CRITICAL FIRE WEATHER DAY. 27 AVIATION... AT KCOS AND KPUB...OCCASIONAL IFR CIGS AND VSBYS DUE TO SNOW THROUGH THIS EVENING. AT KALS...LOCAL IFR CIGS AND VSBYS DUE TO SNOW SHOWERS. 50 && .PUB WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING UNTIL 6 AM MST THURSDAY FOR COZ072>075- 078>080-087-088. && 50/27
Hazardous weather outlook, Mar 5, 7:00 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MST WED MAR 5 2008 COZ058>089-093>099-061400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 700 AM MST WED MAR 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL FALL OVER MUCH OF SOUTHERN COLORADO TODAY AND TONIGHT. DUE TO THE CONVECTIVE NATURE OF THE SNOW...SNOWFALL TOTALS WILL BE HIGHLY VARIABLE WITH SOME AREAS RECEIVING SIGNIFICANT SNOWFALL AND OTHER AREAS RECEIVING NO SNOW AT ALL. IN GENERAL...THE SNOWFALL POTENTIAL ACROSS MOST OF SOUTHERN COLORADO IS FOR A TRACE UP TO ABOUT 3 INCHES OF SNOW BY THURSDAY MORNING. HOWEVER...AREAS IN AND NEAR THE SOUTHEAST MOUNTAINS COULD SEE 4 TO 8 INCHES OF SNOW...WITH LOCAL ACCUMULATIONS UP TO ABOUT 10 INCHES. ROADS MAY BE ICY...WET...SNOWPACKED AND SLICK ACROSS SOUTHERN COLORADO TODAY AND TONIGHT. ALLOW EXTRA TIME TO COMMUTE...DRIVE SLOWLY...AND USE EXTREME CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND HIGH VALLEYS THURSDAY MORNING...WITH ISOLATED SNOW SHOWERS ACROSS THE REMAINDER OF SOUTHEAST AND SOUTH CENTRAL COLORADO. PRECIPITATION IS THEN EXPECTED TO TAPER OFF DURING THE AFTERNOON AND BECOME MORE ISOLATED ACROSS THE ENTIRE REGION INTO FRIDAY. LOCALIZED ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE THURSDAY...MAINLY OVER THE CENTRAL MOUNTAINS...WET MOUNTAINS...SOUTHERN SANGRE DE CRISTO MOUNTAINS AND THE SOUTHERN FOOTHILLS. A WEAKER DISTURBANCE IS THEN EXPECTED TO DROP DOWN ACROSS THE NORTHERN ROCKIES AND POSSIBLY AFFECT THE REGION ON SUNDAY. HOWEVER...PRESENT INDICATIONS ARE THAT ANY SNOWFALL WITH THIS SYSTEM WILL BE VERY LIGHT AND SPOTTY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY AND TONIGHT ACROSS MUCH OF SOUTHERN COLORADO.
In the hours before
Local storm report, Mar 5, 5:57 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
557 AM MST WED MAR 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM SNOW 5 WSW WALSENBURG 37.60N 104.86W
03/05/2008 M4.0 INCH HUERFANO CO TRAINED SPOTTER
LIGHT SNOW CONTINUING
0555 AM SNOW 1 SSW RYE 37.91N 104.94W
03/05/2008 M3.0 INCH PUEBLO CO TRAINED SPOTTER
&&
RMGNearby
Heavy Snow Warnings in Colorado, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.